In an article published in the June 2007 issue of Journal of the American Association for Pediatric Ophthalmology and Strabismus (AAPOS), Dr. Patrick Watts and co-authors described five cases of extreme drowsiness or unresponsiveness after infants under six months of age were administered one percent apraclonidine eyedrops.

Apraclonidine was developed to lower intraocular pressure and minimize the systemic side effects associated with the use of its parent drug, clonidine. An investigation of the site of action of apraclonidine incidentally uncovered a reversal of anisocoria in patients with Horner syndrome, a neurologic condition that causes a small pupil and a drooping eyelid on one side of the face.

David G. Hunter, MD, PhD, Editor-in-Chief of the journal explains, “Horner syndrome is very rare in infants, but testing occurs frequently, so it is very important that ophthalmologists and neurologists are made aware of this complication.”

Whereas no deaths or permanent injuries occurred, the authors recommended against using apraclonidine in infants. If apraclonidine must be used in infants younger than six months of age, the patient should be observed for a period of at least two hours after instillation of the drops, with admission to a paediatric ward prompted by lethargy, bradycardia, or a reduced respiratory rate. No problems were reported with use of the medication in older children or adults.

MEDICA.de; Source: Elsevier